The University of Southampton
University of Southampton Institutional Repository

A novel model of dipteran flight motor

A novel model of dipteran flight motor
A novel model of dipteran flight motor
In this paper, a novel model for the mechanism of dipteran flight motor is proposed and a flight dynamics is explored by nonlinear dynamics techniques. This model comprises a lumped mass, a pair of inclined rigid bars and a pair of horizontal springs. Even the springs are linear, this system is irrationally nonlinear which causes difficulty for classical nonlinear analysis. We investigate the original irrational equation by direct numerical simulation avoiding Taylor’s expansion to retain the intrinsic character of dipteran flight. This enables us to reveal the bounded characteristics of depteran flight including “click”, bursting and the “complex” flight patterns. Equilibrium analysis demonstrates the “click” mechanism and the “non-click” condition for the unperturbed system. While for the perturbed system, Poincaré section and basin analysis are carried out to demonstrate the bursting behaviour, transitions between different flight modes and their coexistence. The results obtained herein reveal that the complex bifurcations of equilibria, periodic behaviours and the chaotic motions of the presented system associate respectively with “resting”, “calm” and “complex” flight. All the results related to the perturbed system are obtained by the fourth order Runge–Kutta method which ensures the accuracy of the computation. This study provides an additional insight into the understanding of various flight dynamics of insects and bridges a gap between the nonlinear dynamics and the biology.
2195-2698
1-11
Cao, Qingjie
cd1f5d42-d297-42ff-a845-d02ee4066090
Xiong, Yeping
51be8714-186e-4d2f-8e03-f44c428a4a49
Wiercigroch, Marian
30f9b83b-4eb8-4ff0-a7e6-9cd22d34eca8
Cao, Qingjie
cd1f5d42-d297-42ff-a845-d02ee4066090
Xiong, Yeping
51be8714-186e-4d2f-8e03-f44c428a4a49
Wiercigroch, Marian
30f9b83b-4eb8-4ff0-a7e6-9cd22d34eca8

Cao, Qingjie, Xiong, Yeping and Wiercigroch, Marian (2013) A novel model of dipteran flight motor. International Journal of Dynamics and Control, 1 (1), 1-11. (doi:10.1007/s40435-013-0001-5).

Record type: Article

Abstract

In this paper, a novel model for the mechanism of dipteran flight motor is proposed and a flight dynamics is explored by nonlinear dynamics techniques. This model comprises a lumped mass, a pair of inclined rigid bars and a pair of horizontal springs. Even the springs are linear, this system is irrationally nonlinear which causes difficulty for classical nonlinear analysis. We investigate the original irrational equation by direct numerical simulation avoiding Taylor’s expansion to retain the intrinsic character of dipteran flight. This enables us to reveal the bounded characteristics of depteran flight including “click”, bursting and the “complex” flight patterns. Equilibrium analysis demonstrates the “click” mechanism and the “non-click” condition for the unperturbed system. While for the perturbed system, Poincaré section and basin analysis are carried out to demonstrate the bursting behaviour, transitions between different flight modes and their coexistence. The results obtained herein reveal that the complex bifurcations of equilibria, periodic behaviours and the chaotic motions of the presented system associate respectively with “resting”, “calm” and “complex” flight. All the results related to the perturbed system are obtained by the fourth order Runge–Kutta method which ensures the accuracy of the computation. This study provides an additional insight into the understanding of various flight dynamics of insects and bridges a gap between the nonlinear dynamics and the biology.

Text
Inter J Dynamics Control 2013.pdf - Version of Record
Restricted to Repository staff only
Request a copy

More information

Published date: 1 March 2013
Organisations: Faculty of Engineering and the Environment

Identifiers

Local EPrints ID: 352852
URI: https://eprints.soton.ac.uk/id/eprint/352852
ISSN: 2195-2698
PURE UUID: 96d8f08d-af96-4b4f-b266-effcb21bca6d
ORCID for Yeping Xiong: ORCID iD orcid.org/0000-0002-0135-8464

Catalogue record

Date deposited: 20 May 2013 11:17
Last modified: 20 Jul 2019 01:07

Export record

Altmetrics

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of https://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×